South Dakota, 2021

High Wind in South Dakota, November 17, 2021

November 17, 2021 · NWS ABR · 6 events in 6 counties and zones

A strong low pressure system across southern Manitoba, Canada, and associated cold frontal passage through the Northern Plains generated 50 to 60+ mph wind gusts across portions of north central and central South Dakota during the morning and early afternoon on the 17th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong low pressure system across southern Manitoba, Canada, and associated cold frontal passage through the Northern Plains generated 50 to 60+ mph wind gusts across portions of north central and central South Dakota during the morning and early afternoon on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 17, 2:58 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 17, 2:58 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
258 AM CST Wed Nov 17 2021

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 257 AM CST Wed Nov 17 2021

A fairly progressive mid-level flow is expected through the short
range, with the storm over southern Canada moving east, and rising
heights over the forecast area tonight and Thursday. Sustained CAA
per H850 temp progs will occur today. But by Thursday, a milder
airmass will begin advecting into the Northern Plains from the west.
However, that may not be reflected in sfc temps until Friday.
Meanwhile for today gusty winds can again be expected regionwide. A
tight sfc gradient remains in place along with pressure rises
through the day. Additionally, afternoon heating will lead to dry
adiabatic lapse rates allowing for stronger winds aloft to mix down
to the sfc. Momentum transfer off bufr data suggests some near 50
knot peak wind gusts, especially along the ND/SD border area today.
Probably not enough coverage and time span to go high wind warning,
other than over the northwest CWA where a warning remains in effect.
So, a wind advisory will suffice generally speaking for much of the
CWA. Basically went with 90th percentile model blend grids for
wind/windgust elements. The wind will begin to decrease toward
evening as the storm pulls away from the region. Lastly,
temperatures will remain below normal through the period, but should
trend up toward the end of the week.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 257 AM CST Wed Nov 17 2021

Still a couple targets of opportunity in regards to winds Thursday
night into Friday, along with Sunday. Blended in 50 percent of the
90th percentile winds for these two time periods. Sunday's passing
shortwave and potent cold front has pretty good agreement, so
confidence is rather high in there being breezy/windy conditions
behind the passing cold front. Slight chance POPs also remain in the
forecast for the eastern CWA on Sunday, for mainly some light snow
potential with minimal accumulations. Otherwise, the rest of the
extended period looks mostly dry and void of any major storm systems.

As for temperatures, still looking at 30s and 40s for highs, with
teens and 20s for lows. Will have to keep an eye on Sunday night's
lows with the good punch of cold air moving in. 10th to 25th
percentile lows are actually in the single digits for northern SD,
so if the surface high is in the right spot with ideal radiational
cooling, I could easily see the forecast trending colder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1142 PM CST Tue Nov 16 2021

Terminals KABR,KATY,KPIR,KMBG

The main issue at all airports will be strong west to northwest
winds from 20 to 40 knots tonight through Wednesday. The strongest
winds will be on Wednesday as caa and deeper mixing brings the
highest wind gusts to the region. Otherwise, VFR conditions are
expected through tonight and Wednesday. Mid and high level clouds
are expected to move away tonight with mixed layer caa cu
forming/moving in on Wednesday affecting all airports with low VFR
ceilings at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST /5 PM MST/ this evening for SDZ004-
     005-009-010-016-017-033>037-045-048-051.

     Wind Advisory from 6 AM this morning to 6 PM CST this evening
     for SDZ006>008-011-018>023.

     High Wind Warning until 5 PM MST this afternoon for SDZ003-015.

MN...Wind Advisory from 6 AM this morning to 6 PM CST this evening
     for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Nov 17, 3:06 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
306 AM CST Wed Nov 17 2021

MNZ039-046-SDZ006>008-011-016>023-033>037-045-048-051-180915-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
306 AM CST Wed Nov 17 2021 /206 AM MST Wed Nov 17 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong wind gusts reaching 50 mph are possible today. Those winds
will subside toward evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>005-009-010-015-180915-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-
306 AM CST Wed Nov 17 2021 /206 AM MST Wed Nov 17 2021/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Strong wind gusts reaching 55 to 60 mph are possible today. Those
winds will subside toward evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Corson

When
November 17, 4:06 AM CST to 6:00 PM CST
Where
Corson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Hughes

When
November 17, 10:53 AM CST to 6:00 PM CST
Where
Hughes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Stanley

When
November 17, 12:00 PM CST to 6:00 PM CST
Where
Stanley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Sully

When
November 17, 12:00 PM CST to 6:00 PM CST
Where
Sully forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Dewey

When
November 17, 12:11 PM CST to 6:00 PM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, McPherson

When
November 17, 12:21 PM CST to 6:00 PM CST
Where
McPherson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991595, 991598, 991846, 991847, 991596, 991597.